Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 267, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 13, 2000, 11:35 PM CDT for Buena Vista County, Cherokee County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 13, 2000, 11:35 PM CDT (04:35 UTC)
- Expired
- Sep 14, 2000, 12:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Buena Vista County, IA, Cherokee County, IA
The radar
The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 11:55 PM CDT | Hail 0.75 | Cherokee, IA | |
| Sep 14, 12:00 AM CDT | Hail 0.75 | Linn Grove, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2594 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 140436 SVRFSD IAC021-035-140515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1135 PM CDT WED SEP 13 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUENA VISTA COUNTY IN NORTHWEST IOWA CHEROKEE COUNTY IN NORTHWEST IOWA * UNTIL 1215 AM CDT * AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 15 MILES WEST OF CLEGHORN TO 5 MILES NORTHEAST OF MARATHON...OR FROM 9 MILES EAST OF LE MARS TO 21 MILES SOUTHEAST OF SPENCER...MOVING SOUTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... CHEROKEE AROUND 1150 PM CDT ALBERT CITY AROUND 1150 PM CDT AURELIA...TRUESDALE AROUND 1155 PM CDT QUIMBY AROUND 1205 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL.V..HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4288 9577 4289 9494 4264 9494 4259 9563
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 9:45 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 13, 9:45 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 PM CDT WED SEP 13 2000 ISOLD ACTVTY SHUD MOVE OUT OF SERN CRNR OF AREA IN NWRN IA SOON AND WILL UPDATE THERE SHORTLY. OTRW CLEANED UP REST OF ZONES WITH NO BIG CHANGES XCP UPPING WINDS A LTL AS DECENT GRADNT N OF LOW HAD MADE IT BREEZY FOR A WHILE. MOCLR/FAIR SHUD DO IT THEN. .FSD...NONE WILLIAMS
In the hours before
Local storm report, Sep 13, 8:52 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 PM CDT WED SEP 13 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0754 PM SPENCER IA .75 INCH HAIL
09/13/00 CLAY REPORTED BY STORM
SPOTTER. ALSO 40 TO 45
MPH WINDS.
0757 PM SPENCER IA 1.75 INCH HAIL
09/13/00 CLAY ALSO WINDS TO 45 MPH.
0810 PM 4 N WEBB IA 1.75 INCH HAIL
09/13/00 CLAY REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:50 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 40 min |
| Sep 13, 8:07 PM CDT | Tornado Warning | FSD | Clay | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.